Tornadoes · United States · Kentucky · 2014
EF1 tornado, Reidland to Shady Grove, Kentucky, June 2, 2014
From Reidland to Shady Grove, this EF1 tornado ran 1.5 miles across McCracken County on June 2, 2014, touching down at 9:15 PM CDT and reaching 150 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 2, 2014
- Touchdown
- 9:15 PM CDT (02:15 UTC)
- Lifted
- 9:18 PM CDT (02:18 UTC)
- On the ground
- 3 minutes
- Path length
- 1.5 miles (2.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- McCracken County
- Touchdown point
- 37.008, -88.507
- Lift-off point
- 36.989, -88.493
- Record number
- 1406022015-01
The damage survey
14 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Debris; 2 x 10 and metal roofing blown across field. Small limbs down.
- Limb blown onto fence section.
- Shingles blown off a house.
- Several shingles blow off a house.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered thunderstorms occurred immediately ahead of a weak shortwave trough over northeast Arkansas and eastern Missouri. The storms were fed by a moist southwest wind flow ahead of a weak cold front over western Missouri. An isolated short-lived tornado occurred with one of these storms. Flash flooding occurred in the city of Paducah.
This EF-1 tornado contained peak winds estimated near 90 mph. A pole barn sustained substantial roof damage, including some structural damage to the rafters. Debris was blown more than one-half mile away. One home sustained loss of a large section of shingles and the roof vent. Dozens of trees and tree limbs were also blown down. The damage began just southeast of the corner of U.S. Highways 62 and 68 and continued south-southeast to Highway 68 along the McCracken/Marshall County line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:43 UTC | 03:45 UTC | Flood Advisory | PAH |
| 01:59 UTC | 05:00 UTC | Flash Flood Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jun 2, 5:37 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 2, 5:37 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 537 PM CDT Mon Jun 2 2014 .UPDATE... Issued at 535 PM CDT MON JUN 2 2014 Updated Aviation section for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 245 PM CDT MON JUN 2 2014 The main item of interest in the short term is a fairly well organized system that will bring thunderstorms on Wednesday and Wednesday night. Ahead of that system...there will be relatively low coverage of showers and storms Tuesday and Tuesday night as a small 500 mb ridge builds over the central states. As far as the daily details... Showers and isolated storms will slowly diminish tonight with loss of diurnal heating. Coverage today has been widespread compared to the previous few days...due mainly to a weak 500 mb shortwave advancing east across Missouri. Lows will again be around 70 in the warm and humid air mass. On Tuesday...500 mb ridging will nose northeast into the Ohio Valley. Despite increasingly anticyclonic flow aloft...isolated to scattered storms are likely in this very moist and uncapped air mass. Convective coverage should be considerably lower than today...especially in the south. The models depict a weak surface trough between Interstates 70 and 64 Tuesday...which may initiate slightly greater coverage of storms in southern IL and southwest IN. Tuesday night appears mainly dry under the mid level ridge. A few storms may linger into the evening across the interstate 64 corridor. Wednesday and Wednesday night appears to be a potentially active period for strong to severe convection. A strong 500 mb shortwave currently moving onshore into California will round the top of the 500 mb ridge over the southwestern states and southern Plains. The models have all trended considerably faster with this system...such that the timing of the frontal passage now looks closer to the time of peak heating. The front is expected to cross the St. Louis area early in the evening...crossing the Lower Ohio Valley around midnight. Shear and instability parameters are favorable for organized severe storm structures including supercells. Both the nam and gfs are similar with capes peaking around 3000 j/kg in the late afternoon...only slowly falling to near 2000 by 06z. Deep layer bulk shear values /0 to 6 km/ are forecast from 40 to 50 knots...with 850 mb winds near 30 knots. Rather warm mid level temps are forecast...with the 700 mb plus 12 isotherm as far east as the Mississippi River. This capping inversion may serve to delay initiation or arrival of surface based storms until late in the day. However...model point forecast soundings indicate convective inhibition will disappear by around 00z at kpah. Therefore...will continue likely pops for areas where the cap is weakest...north and east of kpah. .LONG TERM...(Thursday through Monday) Issued at 245 PM CDT MON JUN 2 2014 Confidence is increasing some in the Thu/Fri time frame, but uncertainty remains fairly high in the last part of the extended. Cold front that could possibly bring a severe storm threat for Wed should settle south of the region Thursday, allowing some drier air to work into most locations, esp n/e areas. However, a mid level short wave moving ese from the Plains could spark overnight convection (possible MCS) on the cool side of the front (over our region) Thu night into Fri morning. The 12Z Operational GFS/ECMWF and esp the GEM now suggest this, so will increase POPS into the likely category in some locations, esp along and west of the MS River. After a brief respite Friday afternoon/Friday night, it now appears yet another low pressure system will come out of the Plains toward the mid/upper MS River Valley. Will probably need to begin ramping up shower/thunderstorm chcs again over the weekend, though the timing of this next cold front, esp Sat night into Sunday. Concerning temps, decided to stick fairly close to a model blend. After a brief cool down behind the from Thu into Fri, will likely warm up ahead of the next system Sat. && .AVIATION... Issued at 535 PM CDT MON JUN 2 2014 Early evening convection will move west-east with potential for MVFR/IFR restrictions, otherwise low VFR clouds should disperse overnight with mid-high cigs and patches of MVFR pre dawn Fog. Tmrw will see diurnal cu and probably mid or high cloud above it, but perhaps low cigs/pops low enough to preclude mention. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Jun 2, 5:09 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 509 AM CDT MON JUN 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 509 AM CDT MON JUN 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL YIELD RAINFALL AMOUNTS BETWEEN THREE QUARTERS TO ONE INCH AN HOUR...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS MAY LEAD TO ISOLATED LOW LAND FLOODING AND PONDING ON ROADWAYS. OCCASIONAL LIGHTNING MAY ALSO BE A HAZARD. THE MAJORITY OF THE HEAVY RAIN AND LIGHTNING POTENTIAL WILL SHIFT TO THE PENNYRILE REGION LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA THROUGH SUNDAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE MOST COMMON HAZARDS THROUGHOUT THE PERIOD. THERE IS THE POTENTIAL THAT A FEW THUNDERSTORMS TUESDAY AFTERNOON COULD APPROACH SEVERE LIMITS...PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND HAIL UP TO ONE INCH. THESE STORMS WILL LIKELY BE MOVING EAST BETWEEN 20 AND 25 MPH. FROM MIDDAY INTO EARLY EVENING WEDNESDAY...SOME STORMS...ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR INTO SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT BE RULED OUT ALONG A WARM FRONT AS IT LIFTS NORTHEAST THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY...ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. SMITH/JAP
In the hours before
Special weather statement, Jun 2, 6:17 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 617 PM CDT MON JUN 2 2014 INZ081-082-085>088-KYZ005>022-030130- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...PADUCAH...MAYFIELD... SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON 617 PM CDT MON JUN 2 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 615 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF SOUTHWEST INDIANA AND WESTERN KENTUCKY. THROUGH 815 PM...THE HEAVIEST RAINS WILL BE ALONG AND JUST EAST OF THE LAKES IN WESTERN KENTUCKY...MOVING INTO AND ACROSS THE PENNYRILE REGION. THE STORMS WITH THE HEAVIEST RAINS IN SOUTHWEST INDIANA WILL BE ALONG AND EAST OF HIGHWAY 41 AND THE EVANSVILLE AREA. THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING THUNDERSTORMS. STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING WEARS ON AND THE SUN BEGINS TO SET.
Special weather statement, Jun 2, 8:01 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 801 PM CDT MON JUN 2 2014 KYZ001>022-030315- FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER- HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON 801 PM CDT MON JUN 2 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 800 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF WESTERN KENTUCKY. THROUGH 10 PM...ADDITIONAL HEAVY RAINS HAVING DEVELOPED ALONG THE OHIO RIVER WILL MOVE JUST EAST OF PADUCAH AND BE AFFECTING THE LAKES AREA...AND MOVING TOWARD AND INTO THE PENNYRILE REGION. THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING THUNDERSTORMS. STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING WEARS ON AND THE SUN BEGINS TO SET.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
2.3 hours before the tornado, 195 km from the path. June 3, 2014.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 77 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
Nashville Metro, TN (KBNA), 12:00Z
9.7 hours after it, 195 km from the path. June 3, 2014.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 70 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the touchdown began at 02:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:00 UTC | TSTM WND DMG | 2 Se Reidland | Mccracken, KY | MINOR ROOF DAMAGE AND SOME TREE DAMAGE NEAR EXIT 16 OF INTERSTATE 24. TIME ESTIMATED BASED ON RADAR. |
| 02:00 UTC | FLASH FLOOD | Paducah | Mccracken, KY | WIDESPREAD FLASH FLOODING IN PADUCAH. BETWEEN 4.8 AND 5.5 INCHES OF RAIN MEASURED IN LESS THAN TWO HOURS. NUMEROUS VEHICLES STRANDED. GARAGES AND BASEMENTS FLOODED. AT LEAST ONE HOME FLOODED. |
| 02:15 UTC | TORNADO | 1 Se Reidland | Mccracken, KY | EF1 TORNADO. WINDS ESTIMATED AT 90 MPH. PATH LENGTH 1.75 MILES. PATH WIDTH 150 YARDS. A POLE BARN SUSTAINED SUBSTANTIAL ROOF DAMAGE INCLUDING SOME STRUTCURAL DAMAGE TO THE RAFTERS. DEBRIS WAS BLOWN MORE THAN 1/2 MILE AWA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.